Naloxocone/Narcan: How to Spot an Overdose and How to Administer Narcan

narcan

(Important:  Please read disclaimer at bottom of page*)

The Opioid Epidemic and How to Be Prepared to Help Save a Life:
With the opioids epidemic sweeping the nation, it's important to know the signs of a possible overdose and how to help the victim; first and foremost, calling for emergency medical help is critical; call 9-1-1 or your local emergency services.  In the meantime, if you suspect an overdose, you can help keep the victim alive until medical professionals can take over and transport the victim to the nearest hospital.  Naloxocone (known more familiarly as Narcan) has a very high success rate of reversing the overdose.  Narcan is a medication which can be administered by anyone to a person who has stopped breathing due to an overdose from heroin/fentanyl  or other opiate pain medications and is a life-saving medicine that reverses the respiratory depression.   Narcan can be obtained without a prescription from many pharmacies and should be carried by anyone who may encounter someone who has overdosed. According to the National Insitutes of Health, 83% of the patients with an opioid overdose responded to intranasal naloxone with an average response time of 3-4 minutes.  Narcan is available without prescription in most areas and is something that should be readily accessible at your home if possible as statistics show that 60% of overdoses begin at home.  Narcan is NOT a replacement for medical care but more so a temporary antidote until medical professionals can take over the care of the victim.

Overdose Prevention - Centers for Disease Control - Click Here
The best ways to prevent opioid overdose deaths in general are for medical professionals to improve opioid prescribing, and for medical providers and patients to reduce exposure to opioids, prevent misuse, and treat opioid use disorder. 

What is Naloxocone...known commercially as NARCAN
Naloxone, sold under the brandname Narcan among others, is a medication used to block the effects of opioids, especially in overdose.  Naloxone may be combined with an opioid (in the same pill) to decrease the risk of misuse. Narcn can be administered is different ways with different response times; click on each line to view video.

The effects of naloxone last about half an hour to an hour.   Multiple doses may be required, as the duration of action of most opioids is greater than that of naloxone.  

How to Administer Narcan Video-Click Here 
This training video highlights how to administer Narcan Nasal Spray in the event of an opioid overdose emergency. Nasal Spray is an opioid antagonist indicated for the emergency treatment of known or suspected opioid overdose, as manifested by respiratory and/or central nervous system depression. Narcan Nasal Spray is intended for immediate administration as emergency therapy in settings where opioids may be present. Narcan Nasal Spray is not a substitute for emergency medical care.   

How to Spot an Overdose - Drug Overdose-DrugAbuse.com - Click Here
Some signs that indicate an overdose of drugs include: 

  • Dilated pupils
  • Unsteady walking
  • Chest pain
  • Severe difficulty breathing, shallow breathing, or complete cessation of breath
  • Gurgling sounds that indicate the person’s airway is blocked
  • Blue lips or fingers
  • Nausea or vomiting
  • Abnormally high body temperature
  • Violent or aggressive behavior
  • Disorientation or confusion
  • Paranoia
  • Agitation
  • Convulsions or tremors
  • Seizures
  • Unresponsiveness
  • Unconsciousness

A Response to the Opioid Overdose Epidemic: Naloxone Nasal Spray - U.S. National Library of Medicine/National Institutes of Health - click here

Emergency Numbers for Suspected Overdose:
9-1-1

The nearest hospital to Rockport is approximately 4-5 miles away
Addison Gilbert Hospital
298 Washington Street
Gloucester, MA  01930
978-283-4000

 

 

 

 

DISCLAIMER: THIS WEBSITE DOES NOT PROVIDE MEDICAL ADVICE
The information, including but not limited to, text, graphics, images and other material contained on this website are for informational purposes only. The purpose of this website is to promote broad consumer understanding and knowledge of various health topics. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health care provider with any questions you may have regarding a medical condition or treatment and before undertaking a new health care regimen, and never disregard professional medical advice or delay in seeking it because of something you have read on this website.

The Rockport Board of Health does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on this website. Reliance on any information appearing on this website is solely at your own risk.